North Dakota, 2018

Hail in North Dakota, May 28, 2018

May 28, 2018 · NWS BIS · 5 events in 2 counties and zones

Scattered thunderstorms developed in the late afternoon and early evening ahead of a weak upper level low pressure system that moved into the area from southeast Montana. A few storms became severe with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered thunderstorms developed in the late afternoon and early evening ahead of a weak upper level low pressure system that moved into the area from southeast Montana. A few storms became severe with large hail. The largest hail reported was golf-ball size, and fell over Dunn County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 28, 11:50 AM MST, 2 hours 43 minutes earlier.

Area forecast discussion, May 28, 11:50 AM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
150 PM CDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 150 PM CDT Mon May 28 2018

Latest water vapor/regional radar imagery continues to show a mid
level circulation in far southeast Montana, with the parent Upper
Low seen circulating over central Utah this afternoon. A spoke or
line of showers and scattered thunderstorms generally along and
just north of Interstate 94 continues to migrate north. Visible
satellite imagery shows clearing behind this line across the far
south into northern South Dakota. It is in this sector, per SPC
mesoanalysis, where the greatest instability resides. This will be
the source region for renewed shower/thunderstorm activity this
afternoon and evening. This area exhibits 2000 J/Kg of Most
Unstable CAPE and 30kt of Effective Bulk Shear. SREF 3 hourly
Calibrated Severe Thunderstorm shows a low percentage area for
severe thunderstorms (numerically between 3 and 5 coinciding with
the Marginal Risk per SPC; essentially right along and south of
Interstate 94. This seems reasonable and will target/highlight
this area for isolated severe thunderstorms, as has been already
mentioned in previous forecast discussions.

For Tuesday, low predictability during the morning on where/when
showers and thunderstorms will develop as the 700mb upper low
continues to reside in eastern Montana. With a deep southerly flow
aloft Tuesday afternoon, and with the aforementioned parent low
shifting from central Utah into northwest South Dakota, expect
a chance to likely showers and some thunderstorms to initiate Tuesday
afternoon. Severe weather will remain isolated at this time,
favoring the far east central.

.LONG TERM...(Tuesday night through Monday)
Issued at 150 PM CDT Mon May 28 2018

With the aforementioned parent low slowly translating east into
eastern North Dakota Wednesday afternoon, expect a redevelopment
of showers at any time. Thunderstorms should be confined to the
daytime with the greatest instability, but an isolated thunderstorm
at night cannot be ruled out. Showers will wane from west to east
Wednesday as the upper low departs. A brief break in the precipitation
threat Wednesday night through most of Thursday as a transitory
ridge slides through. Thereafter, progressive flow sets up
resulting in periods of showers and thunderstorms, then brief
drying. Southwest flow initiates ahead of our next shortwave which
will induce shower/thunderstorms Thursday night through Friday
night. Timing issues for each shortwave over the weekend may lead
to lower predictability, but as of now, it looks dry Saturday and
Sunday, with the next round of showers/thunderstorms Sunday night
and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 150 PM CDT Mon May 28 2018

This taf period will be dominated by an upper level low, resulting
in scattered showers and thunderstorms. Beyond 00z Tuesday, the
predictability on where and when these will initiate remain low,
and therefore either a vcsh or vcts was used at the terminals.
Expect vfr cigs/vsbys through the period, except brief periods of
mvfr conditions where heavier showers and/or thunderstorms occur.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
LONG TERM...KS
AVIATION...KS
Hazardous weather outlook, May 28, 12:25 PM MST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
225 PM CDT Mon May 28 2018

NDZ018>023-025-031>037-040>048-050-051-291930-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
225 PM CDT Mon May 28 2018 /125 PM MDT Mon May 28 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are forecast mainly along and south of
Interstate 94. There is a threat for an isolated severe thunderstorm
capable of producing hail up to one inch in diameter and winds
between 40 and 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An active weather pattern is anticipated through Friday with
periodic chances for thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017-291930-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
225 PM CDT Mon May 28 2018 /125 PM MDT Mon May 28 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms, however severe weather is not
anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An active weather pattern is anticipated through Friday with
periodic chances for thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Special weather statement, May 28, 1:59 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
259 PM MDT MON MAY 28 2018

NDZ040-041-282145-
Hettinger-Slope-
259 PM MDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER AND
EASTERN SLOPE COUNTIES UNTIL 345 PM MDT...

At 257 PM MDT, a strong thunderstorm was located 10 miles south of
New England, or 20 miles east of Amidon, moving north at 15 mph.

Brief heavy rain and cloud to ground lightning is occurring with
this storm. Lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

Penny to nickel size hail is possible with this storm.

Locations impacted include...
New England and rural areas of far eastern Slope and far western
Hettinger counties.

LAT...LON 4662 10314 4663 10297 4663 10276 4632 10277
      4630 10303
TIME...MOT...LOC 2057Z 174DEG 15KT 4639 10292

HEINERT

The radar

The Bismarck radar (KBIS), 163 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Hettinger

When
May 28, 2:33 PM MST to 2:36 PM MST
Where
Hettinger County, 1.18 mi NW of New England
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.540, -102.870

Hail, Dunn

When
May 28, 5:10 PM MST to 5:14 PM MST
Where
Dunn County, 7.13 mi ESE of Emerson
Measured
1 in hail
Reported by
Public
Coordinates
47.140, -102.510

Hail, Dunn

When
May 28, 5:24 PM MST to 5:28 PM MST
Where
Dunn County, 7.18 mi E of Emerson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.200, -102.500

Hail, Dunn

When
May 28, 6:03 PM MST to 6:06 PM MST
Where
Dunn County, 1.67 mi NE of Halliday
Measured
1.75 in hail
Reported by
Public
Coordinates
47.370, -102.310

Hail, Dunn

When
May 28, 6:05 PM MST to 6:09 PM MST
Where
Dunn County, 2.76 mi N of Halliday
Measured
1.25 in hail
Reported by
Public
Coordinates
47.390, -102.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754287, 754288, 754289, 754290, 754291.